Colorado, 2006High Wind in Colorado, September 16, 2006
September 16, 2006 · NWS BOU · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 16, 2:23 AM MST, 6 hours 37 minutes earlier.
Area forecast discussion, Sep 16, 2:23 AM MST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
323 AM MDT SAT SEP 16 2006
.SHORT TERM DISCUSSION...STRONG UPPER LEVEL TROUGH WILL MOVE ACROSS
THE NORTHERN ROCKIES TODAY. THIS WILL PRODUCE WINDY CONDITIONS IN
ALL AREAS AND OROGRAPHIC SNOW IN THE HIGH COUNTRY.
CURRENT RUC ANALYSIS SHOWS UPPER LEVEL JET MAX AROUND 130 KTS FLYING
THROUGH THE BASE OF THE TROUGH ACROSS NEVADA AND SOUTHERN UTAH.
NICE Q-G VERTICAL MOTION ON THE NOSE OF THIS FEATURE...AND THIS WAS
RESULTING IN BANDS OF SHOWERS AND THUNDERSTORMS OVER NORTHERN UTAH
AND NORTHWEST COLORADO. AS THE JET NOSES INTO OUR FORECAST AREA
EARLY THIS MORNING...EXPECT WINDS TO DRAMATICALLY INCREASE IN THE
HIGH COUNTRY AS MOUNTAIN TOP FLOW SHOULD EXCEED 50 KNOTS. WHILE
CONDITIONS ARE NOT TERRIBLY FAVORABLE FOR A MOUNTAIN WAVE
ENHANCEMENT AS STABLE LAYER IS TOO HIGH...BRUTE FORCE ALONE AND
STRONG WEST/EAST PRESSURE GRADIENT IS EXPECTED TO PRODUCE SEVERAL
HOURS OF SUSTAINED 30-45 MPH WINDS WITH GUSTS TO 80 MPH IN WIND
PRONE AREAS ACROSS THE FRONT RANGE. AS A RESULT...HAVE HOISTED A
HIGH WIND WARNING FOR THESE AREAS. THERE IS SOME THREAT OF HIGH
WINDS ACROSS THE PLAINS AS WELL. HOWEVER...MAX WIND IN THE MIXED
LAYER IS AROUND 40 KNOTS...WHICH IS A GOOD INDICATION OF MAX GUSTS.
FOR NOW...WILL BOOST WIND SPEEDS INTO THE 25-35 MPH RANGE WITH GUSTS
AS HIGH AS 50 MPH FROM LATE MORNING THROUGH THE AFTERNOON AS
SUBSIDENCE AND STEEP LAPSE RATES HELP TRANSFER HIGHER MOMENTUM AIR
TO THE SURFACE.
AS STATED ABOVE...MOST OF THE PRECIP WAS CONFINED TO LOCATIONS OF
LIFT NORTH OF THE JET AXIS. WILL KEEP THIS TREND THROUGH THE
FORECAST WITH HIGHEST POPS OVER ZONE 31 AND LOWER POPS ESPECIALLY
ALONG AND SOUTH OF INTERSTATE 70. FROM THE LATEST SATELLITE
ANALYSIS...LOOKS LIKE JET MAX WILL BE A TAD FARTHER NORTH THAN
PREVIOUSLY SUGGESTED BY THE MODELS. WOULD NOT BE SURPRISED TO SEE
A QUICK 2-4 INCHES OF SNOW IN ZONE 31 GIVEN EMBEDDED CONVECTION.
OTHERWISE DONT EXPECT MUCH IN THE WAY OF ACCUMULATION AND MAINLY
JUST STRONG WINDS WITH PROXIMITY OF MID/UPPER LEVEL WIND MAX.
TEMPERATURES WILL BE TURNING SIGNIFICANTLY COOLER AS WELL WITH 700
MB READINGS DROPPING TO -7C IN THE MOUNTAINS OVERNIGHT. ENOUGH WIND
ON THE PLAINS SHOULD PREVENT FROST FOR AT LEAST ONE MORE NIGHT.
.LONG TERM DISCUSSION...UPR TROF WL CONTINUE TO PULL EAST OF THE
AREA...LEAVING THE DISTRICT UNDER BRISK NWLY FLOW SUNDAY. MDLS KEEP
TEN THOUSAND WINDS IN THE 35-45 MPH RANGE IN THE MRNG...BUT THESE
WINDS SHOULD SLACKEN DURING THE AFTN. TEMPS WL BE ON THE CHILLY
SIDE AS THE AIRMASS OVER THE AREA WL BE QUITE COLD. XPCTG VERY COOL
TEMPERATURES SUNDAY NIGHT AND SOME PLACES ON THE PLAINS WL PRBLY
EXPERIENCE THE FIRST FREEZE OF THE SEASON.
AFTER ANOTHER COOL DAY MONDAY...TEMPERATURES WILL BEGIN TO CLIMB
TUESDAY INTO WEDNESDAY. BY THURSDAY...ANOTHER TROUGH FROM THE PAC
NW WIL MOVE THROUGH WYOMING. MDLS HAVE BEEN SHOWING VERY POOR
CONSISTENCY WITH THIS TROUGH...EARLIER RUNS KEPT DIGGING THE TROUGH
INTO THE SOUTHWEST. FOR NOW...WL COOL TEMPS OFF SOME THURSDAY AND
ADD LOW POPS FOR THE LATTER PORTION OF NEXT WEEK.
&&
.FIRE WEATHER...VERY STRONG WINDS TODAY WILL INCREASE FIRE DANGER.
HOWEVER...HUMIDITY LEVELS ARE NOT EXPECTED TO REACH CRITERIA SO NO
RED FLAGS AT THIS TIME.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING FRONT RANGE
MOUNTAINS AND FOOTHILLS 6 AM MDT UNTIL 6 PM MDT...ZONES
33..34..35..AND 36.
&&
BARJENBRUCH/046Hazardous weather outlook, Sep 16, 4:07 AM MST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
507 AM MDT SAT SEP 16 2006
COZ030>051-161700-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
507 AM MDT SAT SEP 16 2006
...HIGH WIND WARNING FOR THE FRONT RANGE MOUNTAINS AND FOOTHILLS
TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS WILL DEVELOP THIS MORNING AND CONTINUE ACROSS THE
OUTLOOK AREA THROUGH THIS AFTERNOON. A HIGH WIND WARNING IS IN
EFFECT FOR THE FRONT RANGE MOUNTAINS AND FOOTHILLS WHERE GUSTS AS
HIGH AS 80 MPH CAN BE EXPECTED ABOVE TIMBERLINE AND IN WIND PRONE
AREAS. ON THE PLAINS...WIND SPEEDS OF 25 TO 35 MPH WILL BE COMMON
LATE THIS MORNING AND AFTERNOON...WITH GUSTS AROUND 50 MPH.
SOME SNOW CAN ALSO BE EXPECTED IN THE HIGH COUNTRY. THE HEAVIEST
SNOW WILL OCCUR IN THE MOUNTAINS NORTH OF I-70 WHERE 1 TO 4 INCHES
OF ACCUMULATION IS POSSIBLE TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A BREEZY AND COOL DAY IS EXPECTED AGAIN SUNDAY AS LOW PRESSURE PULLS
EAST OF THE AREA. THE WINDS SHOULD DIE OFF BY SUNDAY EVENING. VERY
CHILLY READINGS ARE EXPECTED SUNDAY NIGHT DUE TO CLEAR SKIES AND
LIGHT WINDS. THE FIRST FREEZING TEMPERATURES OF THE SEASON MAY
OCCUR IN PLACES ON THE PLAINS SUNDAY NIGHT. A WARMING TREND IS
EXPECTED TO OCCUR FOR TUESDAY AND BEYOND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
BARJENBRUCH/046
High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- September 16, 9:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
A peak wind gusts to 77 mph (67 kts) was measured at the saddle, atop Niwot Ridge in Boulder County.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, September 16, 20061 death · $31 million · F2 · 31 events
- Debris Flow in Colorado, September 16, 20061 death · $100,000 · 1 event
- Rip Current in Florida, September 16, 20061 death · 1 event
- Tornado in South Dakota, September 16, 2006$100,000 · F2 · 1 event
- Hail and Damaging Winds in Nebraska, September 16, 2006$1.1 million · 2 in hail · 13 events
- Hail and Damaging Winds in Iowa, September 16 to 17, 2006$305,000 · 66 kt wind · 34 events
- Flood in Nebraska, September 16 to 17, 2006$500,000 · 1 event
- Hail and Damaging Winds in Kansas, September 16, 2006$30,000 · 56 kt wind · 3 events
- Tornado in South Dakota, September 16, 2006$10,000 · F1 · 1 event
- Hail and Damaging Winds in Kansas, September 16 to 17, 2006$10,000 · 1 in hail · 15 events
- Frost and Freeze in Colorado, September 16 to 17, 200612 events
- Hail and Damaging Winds in Kansas, September 16, 20061.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533956.